Colorado, 2021Flash Flood and Heavy Rain in Colorado, August 4, 2021
August 4, 2021 · NWS PUB · 2 events in 1 county or zone
Isolated to scattered storms occurred across the eastern mountains and plains, with the highest coverage noted over the far southeast plains. A diminishing trend with this development occurred on this day, however, a few storms did produce heavy rainfall with flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered storms occurred across the eastern mountains and plains, with the highest coverage noted over the far southeast plains. A diminishing trend with this development occurred on this day, however, a few storms did produce heavy rainfall with flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 2:09 PM MST, 41 minutes earlier.
Area forecast discussion, Aug 4, 2:09 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Wed Aug 4 2021
.SHORT TERM...(This evening through Thursday)
Issued at 246 PM MDT Wed Aug 4 2021
...A Drying Trend across the Region...
Current water vapor imagery across the region tells the story, with
a weak upper trough digging across the eastern plains, as a much
drier and more subsident airmass continues to move across western
and into central Colorado on the back side of the upper ridge across
the Great Basin. SPC analysis is indicating PWATS running from 0.4
inches across western Colorado to 1.3 inches across the eastern
plains, along with MLCapes of 500-1000 j/kg across the I-25 Corridor
through the plains at this time. Regional radars are indicating
isolated to scattered storms across the eastern mts and and plains,
with the best coverage across the far southeast plains at this time.
Tonight and Tomorrow...The weak upper trough continues to lift out
across the southeast plains this evening with much drier air progged
to move into the region within modest north to northwest flow aloft,
as the Great Basin upper ridge starts to flatten across the Rockies.
With that said, expecting the isolated to scattered storms across
the plains to diminish and end through the late afternoon and
evening with the loss of solar heating, with clearing skies there
after. With the weaker northerly steering flow aloft and abundant
available moisture across the plains, main storm threats will
continue to be locally heavy rain and the potential for flash
flooding through the rest of the afternoon. Warmer and drier air
continues to work into the region for tomorrow, leading to
temperatures warming back to near seasonal levels in the 80s to
lower 90s across the plains, and mainly in the 60s and 70s across
the higher terrain. Sunny skies across the region in the morning,
will give way to a few clouds and high based showers across the
higher terrain through the afternoon, with the best coverage of
storms expected across the southwest mountains.
.LONG TERM...(Thursday night through Wednesday)
Issued at 246 PM MDT Wed Aug 4 2021
Overall there is good agreement through the extended period, with
a return to hot and drier conditions. Temperatures will once
again push 100 across the Plains, with little if any precipitation
expected beyond Friday.
Thursday night...weak energy embedded in southwesterly flow will
lead to isolated showers and thunderstorms, mainly over the San
Juan Mountains Thursday evening. Models have this activity
dissipating with sunset, with dry conditions through the remainder
of the overnight period.
Friday...an upper trough is forecast to pass from the northern
Rockies, into the northern Plains. The base of this upper trough
will move across central Colorado. This will help in developing
isolated to scattered showers and thunderstorms, initially over
the Mountains. These storms will shift eastward given the westerly
flow aloft and impact the Palmer Divide region by late afternoon
and evening. Thunderstorms will dissipate during the evening
hours, with dry conditions expected overnight. If a storm should
happen to impact a burn scar, mainly thinking Decker and Hayden
Pass at this time, flash flooding would be possible.
Saturday through Monday...generally flat, westerly flow will
prevail over the weekend into early next week across Colorado.
Lack of energy moving across the region along with increasingly
dry air across the area should lead to several dry days. Afternoon
temperatures will warm into the 90s, with the Plains pushing 100
degrees for during this period.
Tuesday and Wednesday...a weak cold front is forecast to arrive
early Tuesday, along with upper level energy moving southeast out
of the Northern Rockies and into the Central Plains. This may
produce isolated to scattered showers and thunderstorms across
southern Colorado. Areas along the Continental Divide, east into
the Palmer Divide would be the favored areas to see precipitation.
By Wednesday, energy across New Mexico could produce more
widespread showers and thunderstorms over the San Juan range and
southern Sangre de Cristo Mountains. Temperatures will remain hot
into the middle of next week, with 90s across the Plains. Mozley
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 246 PM MDT Wed Aug 4 2021
Much drier air will work into the region through the day tomorrow
within weak north to northwest flow aloft. With that said, we are
expecting VFR conditions and generally light, diurnal and thermally
driven wind regimes at COS, PUB and ALS over the next 24 hours.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MW
LONG TERM...MOZLEY
AVIATION...MW
Hazardous weather outlook, Aug 4, 9:30 AM MST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1030 AM MDT Wed Aug 4 2021
COZ058>089-093>099-051630-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1030 AM MDT Wed Aug 4 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms can be expected today, with
the best coverage of storms over the southeast mountains and
plains. Storms will continue to be slow moving, leading to the
potential for locally heavy rainfall and flash flooding, mainly
over the Spring Burn Scar and other areas that have seen abundant
precipitation over the past few days. A few of the stronger storms
could also produce small hail. Storms will quickly diminish and
end through the early evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible over the eastern mountains and plains this afternoon.
23/23
In the hours before
Special weather statement, Aug 4, 12:20 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
120 PM MDT Wed Aug 4 2021
COZ094-097-099-042000-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
120 PM MDT Wed Aug 4 2021
At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Two Buttes Reservoir, or 31 miles northwest of
Springfield. This storm was nearly stationary. Heavy rainfall may
cause hazardous travel conditions due to ponding on roads and lower
visibilities. Some enhanced streamflow in drainages may be observed.
This storm will remain over mainly rural areas of northwestern Baca,
northeastern Las Animas and south central Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3796 10310 3797 10293 3782 10292 3758 10289
3752 10308 3761 10316 3769 10319
TIME...MOT...LOC 1918Z 348DEG 4KT 3774 10301
KSSpecial weather statement, Aug 4, 12:24 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
124 PM MDT Wed Aug 4 2021
COZ096-098-042015-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
124 PM MDT Wed Aug 4 2021
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bristol, or 11 miles northeast of Lamar. This storm was nearly
stationary. Heavy rainfall may cause hazardous travel conditions due
to ponding on roads and lower visibilities. Some enhanced streamflow
in drainages may be observed.
Locations impacted include...
Hartman and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3800 10249 3821 10256 3845 10205 3819 10204
TIME...MOT...LOC 1923Z 348DEG 4KT 3816 10243
KS
Special weather statement, Aug 4, 1:19 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT Wed Aug 4 2021
COZ098-042100-
Lamar Vicinity/Prowers County CO-
219 PM MDT Wed Aug 4 2021
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving east at 20 mph. Heavy rain over Lamar may result in
hazardous travel conditions due to ponding on roads and lower
visiblities. There may be enhanced streamflow in drainages as well.
Locations impacted include...
Lamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3795 10273 3813 10273 3814 10246 3811 10240
3804 10239 3795 10239 3793 10245
TIME...MOT...LOC 2017Z 280DEG 16KT 3802 10257
KSLocal storm report, Aug 4, 1:58 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT WED AUG 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HEAVY RAIN 3 SSE LAMAR 38.05N 102.61W
08/04/2021 M0.80 INCH PROWERS CO TRAINED SPOTTER
STREAM IN NEAR PROXIMITY TO HOUSE DOES NOT
APPEAR TO BE FLOODING AT THIS TIME. RAIN
BEGAN APPROXIMATELY 30 MIN PRIOR.
&&Special weather statement, Aug 4, 2:08 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT Wed Aug 4 2021
COZ097-098-042145-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
308 PM MDT Wed Aug 4 2021
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lamar, moving east at 15 mph. Around 1-2" has fallen around Lamar,
but no flooding has been reported. Some enhanced streamflow in
drainages is expected and potentially hazardous travel conditions
due to road ponding and lower visibility due to heavy rain.
Locations impacted include...
Lamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3794 10287 3806 10288 3820 10254 3811 10237
3789 10241
TIME...MOT...LOC 2106Z 291DEG 12KT 3807 10260
KSFlash Flood, Prowers
- When
- August 4, 2:50 PM MST to 4:50 PM MST
- Where
- Prowers County, 0.69 mi N of Lamar to 0.55 mi N of Lamar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.090, -102.620
Flooding at the intersection of Main street and Olive street. Water was deep enough to require traffic redirection from law enforcement.
Heavy Rain, Prowers
- When
- August 4, 3:35 PM MST to 5:35 PM MST
- Where
- Prowers County, 0.88 mi NW of Lamar
- Reported by
- Public
- Coordinates
- 38.090, -102.630
Heavy rainfall of 1.22 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, August 4, 20211 death · 1 event
- Damaging Wind in Oregon, August 4, 2021$1.0 million · 52 kt wind · 1 event
- Damaging Wind in North Carolina, August 4, 2021$20,000 · 56 kt wind · 1 event
- Flash Flooding in North Carolina, August 4, 20218 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 4, 20218 events
- Flooding and Heavy Rain in Florida, August 4 to 5, 20215 events
- Flash Flood and Hail in West Virginia, August 4, 2021$11,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 4, 20214 events
- Waterspouts in Gulf of Mexico, August 4, 20212 events
- Flash Flooding in North Carolina, August 4, 20212 events
- Hail in Montana, August 4, 20211 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 4, 202150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983184, 983187.